Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 79, NWS Gaylord, MI

August 22, 1996Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 22, 1996, 5:17 PM EDT for Gladwin County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1996, 5:17 PM EDT (21:17 UTC)
Expired
Aug 22, 1996, 6:15 PM EDT
In force
58 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:50 PM EDTHail 0.75Gladwin, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1996-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1996-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 222117
SVRAPN
MIC051-222215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
517 PM EDT THU AUG 22 1996
 
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  MICHIGAN
 
   ...GLADWIN COUNTY
 
AT 517 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
WEST OF GLADWIN. THE STORM WAS MOVIN G EAST AT 30 MPH... AND WILL REACH
GLADWIN BY 530 PM.
 
 
STAY AWAY FROM WINDOWS AND AVOID USING TELEPHONES. IF YOU SEE
LIGHTNING WHILE YOU ARE OUTSIDE...YOU ARE TOO CLOSE TO THE
THUNDERSTORM. MOVE INSIDE.
 
 
OX/SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:59 AM EDT, 14 hours 18 minutes earlier.

Area forecast discussion, Aug 22, 2:59 AM EDT, 14 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
300 AM EDT THU AUG 22 1996

ALL 3 SHORT TERM MODELS ESTIMATE FNTL POSITION OVR ROUGHLY AN APN
TO MKG LINE. MAIN QUESTION FOR UPCOMING FCST PERIOD WILL BE SVR WX
CHCS CWA-WIDE TODAY...AS MORE TRANQUIL WX SETS IN YET AGAIN TONIGHT
AND ON FRI.

ENOUGH INSTABILITY...ALONG WITH FNT TRIGGERING LIFT AND SOMEWHAT
BETTER DYNAMICS W/ RECENT MODEL RUNS AS COMPARED TO YDAY/S WOULD
CERTAINLY JUSTIFY CURRENT FCST/S MENTION OF LIKELY TSRA/SHRA POPS.
LOOKS LIKE THE BEST DYNAMICS WILL BE IN ERN UPR MI WHERE BEST DPVA
SHOWS UP. AS A RESULT...BEST DIVRG ALOFT/CONVRG AT SFC COUPLET IS
SEEN IN THIS AREA FOR LATER TODAY. DVRG OF AGEO WIND AT 250 ALSO
BULLSEYES ACRS ERN UPR BY 12Z WITH NOTCBL DVRG NOTED AS WELL IN
NRN LWR MI. MORE IMPORTANTLY...HOWEVER...COULD BE IMPACT OF 2ND JET
MAX MOVING UP THE E SIDE OF THE UPR TROUGH LATER TODAY. THIS WOULD
IMPACT SRN TIER CWA COUNTIES W/ THAT REGION BECOMING UNDER RRQ OF THIS
JET MAX...IN ADDITION TO ALREADY HAVING DVRG ALOFT IN PLACE WITH
UPR DIFLUENCE AND FLOW BECMG SUPERGEOSTROPHIC. LOW LVL THTE RIDGING
SHOWS UP FAIRLY WELL ALONG THE FNT...ESP IN SRN CWA SECTIONS...WHERE
AS A RESULT THERE SHOWS UP A BETTER THTE LAPSE RATE IN TIME SECTIONS.
NORMAL TRADE OFF FOR UPR MI COUNTIES...WHILE NOT HAVING THE BEST
INSTABILITY...TSTMS WILL BE BETTER DYNAMICALLY DRIVEN. AND AS PER
MCD/S OUT OF SELS...WITH FZL/S FAIRLY HIGH AND WITH NATURE OF UPR JET
STRUCTURE...WOULD BE LOOKING AT DMGING WINDS AS MAIN SVR WX THREAT.

HOWEVER...WOULD STILL LIKE TO SEE MORE DRYING AT MID LVLS DURING THE
DAY W/ BEST LOW LVL JUICE IN PLACE...DOESN/T LOOK LIKE THAT WILL
HAPPEN BEFORE FNTL LIFT IS LOST. AND H7-H5 CAA WILL JUST MAKE IT
INTO NW LWR/ERN UPR MI EARLY THIS EVENING...ONCE AGAIN AFTER FROPA.

THEREFORE...WITH LATER FROPA...WOULD THINK NE LWR HAS THE BEST CHC
FOR ANY SVR WX THAT DEVELOPS ACRS CWA. THIS WILL DEPEND ALSO ON HOW
CLOUDS RETARD TEMP RISES.p EVEN BETTER CHCS WOULD BE IN SE COUNTIES
WITH BETTER AGEO/RRQ FORCING AND A HIGHER LOW LVL THTES.

HURLEY

In the hours before

Special weather statement, Aug 22, 1:23 PM EDT, 3 hours 54 minutes before
MIZ024-029-030-034>036-041-042-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
120 PM EDT THU AUG 22 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT THIS EVENING...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF NORTHEAST
LOWER MICHIGAN. THE WATCH INCLUDES THE COUNTIES OF ALPENA... OSCODA...
ALCONA... ROSCOMMON... OGEMAW... IOSCO... GLADWIN... AND ARENAC.

THE CITIES OF ALPENA... MIO... HOUGHTON LAKE... GLADWIN... TAWAS
CITY... AND STANDISH ARE INCLUDED IN THIS WATCH.

A SEVERE THUNDERSTOM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

IF THREATENING WEATHER APPROACHES... MOVE INDOORS AND STAY AWAY FROM
WINDOWS. ALSO AVOID USING ELECTRICAL APPLIANCES DURING THUNDERSTORMS.
LIGHTNING IS THE NUMBER ONE WEATHER KILLER!

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL
MEDIA FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.

SMITH

END
Special weather statement, Aug 22, 4:06 PM EDT, 1 hour 11 minutes before
MIZ024-029-030-034>036-041-042-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT THU AUG 22 1996

...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHEAST LOWER MICHIGAN
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF
NORTHEAST LOWER MICHIGAN... INCLUDING THE CITIES OF ALPENA...
HOUGHTON LAKE... TAWAS CITY... AND STANDISH... HAS BEEN CANCELLED.

THE LINE OF STRONG THUNDERSTORMS THAT AFFECTED NORTHEAST LOWER MICHIGAN
EARLIER THIS AFTERNOON HAS MOVED EAST INTO LAKE HURON. ADDITIONAL
THUNDERSTORMS MAY STILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING.
HOWEVER... THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

STAY TUN~ED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL
MEDIA FOR THE LATEST WEATHER INFORMATION.

SMITH

END
Local storm report, Aug 22, 4:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT THU AUG 22 1996

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

225 PM     TAWAS CITY                MI   WIND DAMAGE
08/22/96   IOSCO                          TREES DOWN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:32 PM EDTTornado WarningAPXGladwin43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.